EconPapers    
Economics at your fingertips  
 

The deductibility of provincial business taxes in a federation with vertical fiscal externalities

Bev Dahlby (), Jack Mintz and Sam Wilson

Canadian Journal of Economics, 2000, vol. 33, issue 3, 677-694

Abstract: Should provincial business taxes be deductible under a federal profit tax? We show that the "optimal deductible," which neutralizes the vertical fiscal externality between the federal and provincial government, is the change in the federal tax base per dollar of tax revenue collected by the provincial government. The optimal payroll tax deductibility rate depends on the extent to which it is shifted to workers and on the difference between the federal tax rates on profits and on labour income. Two apparently contradictory positions - full deductibility of a payroll tax and non-deductibility - are special cases of our model.

Date: 2000
References: Add references at CitEc
Citations: View citations in EconPapers (14)

Downloads: (external link)
https://links.jstor.org/sici?sici=0008-4085%282000 ... DOPBT%3E2.0.CO%3B2-V (text/html)
only available to JSTOR subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cje:issued:v:33:y:2000:i:3:p:677-694

Ordering information: This journal article can be ordered from
https://www.economic ... ionen/membership.php

Access Statistics for this article

Canadian Journal of Economics is currently edited by Zhiqi Chen

More articles in Canadian Journal of Economics from Canadian Economics Association Canadian Economics Association Prof. Werrner Antweiler, Treasurer UBC Sauder School of Business 2053 Main Mall Vancouver, BC, V6T 1Z2. Contact information at EDIRC.
Bibliographic data for series maintained by Prof. Werner Antweiler ().

 
Page updated 2025-03-19
Handle: RePEc:cje:issued:v:33:y:2000:i:3:p:677-694